The COT (Committee on Toxicity) has published its findings on whether glucosamine might cause hepatitis. Glucosamine is a popular food supplement; it is commonly taken together with chondroitin for patients with osteoarthritis.
The COT looked into whether there might be a link between glucosamine intake and hepatitis risk after a small number of case reports.
The COT concludes that after looking at available data on glucosamine, no link could be found with damage to the liver. Glucosamine is present naturally within our bodies, and there is no plausible mechanism by which damage to the liver might be caused.
The COT looked at case reports, human trials data, laboratory animal studies, as well as data on chondroitin.
The Food Standards Agency, United Kingdom, believes that there is no current evidence to suggest that glucosamine raises the risk of developing hepatitis.
Source – Food Standards Agency, UK.